Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 496, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2003, 9:59 PM CDT for Camden County, Miller County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 9:59 PM CDT (02:59 UTC)
- Expired
- Aug 5, 2003, 11:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Camden County, MO, Miller County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2285 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS53 KSGF 060259
SVRSGF
MOC029-131-060400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CAMDEN COUNTY IN CENTRAL MISSOURI
SOUTHWESTERN MILLER COUNTY IN CENTRAL MISSOURI
* UNTIL 1100 PM CDT.
* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL
SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CAMDENTON...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE OZARK BY 1010 PM CDT.
OSAGE BEACH BY 1015 PM CDT.
THE TOWNS OF OLD LINN CREEK...GREEN BAY TERRACE...LINN CREEK...
FREEDOM AND KAISER ARE ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3816 9283 3790 9281 3784 9242 3802 9239
3827 9238
$$
JLTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Aug 5, 2:00 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT TUE AUG 5 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... .DISCUSSION... SPECIAL 18Z KSGF SOUNDING INDICATES THAT THE ATMOSPHERE OVER THE REGION HAS BECOME QUITE UNSTABLE WITH MLCAPES AROUND 2500 J/KG. A WEAK 820MB CAP WAS ALL THAT WAS HOLDING CONVECTION AT BAY...AND INITIATION WAS ALREADY BEGINNING TO TAKE PLACE OVER MID MISSOURI. HAVE REQUESTED GOES RSO WHICH WILL BE IN EFFECT UNTIL APPROX 130Z AS KSGF RADAR REMAINS OTS DUE TO MORNING LIGHTNING STRIKE. LATEST SATELLITE IMAGERY COMBINED WITH LOCAL METAR/MESONET OBSERVATIONS DEPICTS A WELL DEFINED CONVERGENCE BOUNDARY THAT RUNS ROUGHLY FROM LINCOLN NEBRASKA INTO THE CENTRAL OZARKS. MEANWHILE...WATER VAPOR IMAGERY SHOWED AN IMPRESSIVE SHORTWAVE OVER NORTHERN IOWA WITH AN ELONGATED VORTICITY LOBE STRETCHING SOUTHWARD THROUGH KANSAS. DESPITE LACK OF VERTICAL SHEAR IN THE LOWEST 300MB...MID AND UPPER LEVEL SHEAR PROFILES BECOME RATHER IMPRESSIVE THIS AFTERNOON AS ANOTHER NWLY JET STREAK NOSES INTO THE AREA (700-400MB BULK SHEAR APPROACHING 40 KTS). CERTAINLY CANNOT RULE OUT SURFACE BASE STORMS THAT HAVE SUPERCELL CHARACTERISTICS AT THE MIDDLE AND UPPER LEVELS...CONDUCIVE TO LARGE HAIL AND DAMAGING WINDS...ESPECIALLY GIVEN THE NOTEWORTHY DRY PUNCH EVIDENT ON WV IMAGERY. GREATEST LIKELIHOOD FOR SEVERE STORMS APPEARS TO BE OVER THE LAKE OF THE OZARKS REGION THIS AFTERNOON...AND BUILDING SOUTH AND WESTWARD OVER TIME AS THE LOW LEVEL FOCUS SHIFTS INTO A MORE FAVORABLE ENVIRONMENT. OTHERWISE...LITTLE CHANGE TO REMAINING PERIODS. UPPER FLOW PATTERN IS LOCKED TIGHT FOR THE FORESEEABLE FUTURE. INDICATIONS ARE THAT THE FLOW PATTERN OVER THE OZARKS REGION WILL SLOWLY BECOME NEUTRAL OR ANTICYCLONIC OVER THE NEXT COUPLE OF DAYS...GRADUALLY SHUNTING UPPER LEVEL SHORTWAVE ENERGY JUST EAST OF THE CWA AND ENDING THE DAILY BARRAGE OF CONVECTION. HOWEVER...IT SHOULD BE NOTED THAT THE UPPER LOW ANCHORED OFF THE NORTHWEST COAST IS NOTHING SHORT OF REMARKABLE FOR EARLY AUGUST AND NUMEROUS SHORTWAVES EJECTING UP AND OVER THE SOUTHWEST RIDGE COULD NUDGE THE MEAN RIDGE/TROUGH POSITION ENOUGH TO ALTER THE CHANCES FOR PRECIPITATION SIGNIFICANTLY IN THE EXTENDED TIME FRAME. && .AVIATION... IN THE SHORT TERM...THE MAIN CONCERN TODAY IS THE REDEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. ANALYSIS OF 12Z DATA SHOW COLD POCKET AT 500MB WILL BE APPROACHING THE REGION LATE THIS AFTERNOON. SATELLITE SOUNDING INDICATES CURRENT TEMP AROUND -5 WITH A -8 IN NORTHERN PLAINS. CURRENT WV IMAGERY INDICATES THIS POCKET OF COLD AIR ALOFT IS MIGRATING SOUTHWARD WITH THE NORTHWEST FLOW. THE 300MB ANALYSIS ALSO INDICATES DIVERGENCE QUADRANT OF JET WILL BE APPROACHING AT SAME TIME. THE NEXT CONCERN WILL BE NOCTURNAL THUNDERSTORM DEVELOPMENT...WV IMAGERY INDICATES WEAK DISTURBANCE COMING OFF ROCKIES IN WY. THE RUC SHOWS EVIDENCE OF THIS WAVE...THE QUESTION WILL BE IF LOW LEVEL JET BE STRONG ENOUGH AS WAVE APPROACHES AREA AROUND EARLY MORNING HOURS. WILL GO WITH PROB30 FOR NOW JUST TO INDICATE THE POSSIBILITIES. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. BOOKBINDER (PUBLIC) /DOOLEY (AVIATION)
Hazardous weather outlook, Aug 5, 1:00 PM CDT, 8 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS GREATER THAN 70 MPH...LARGE HAIL TO THE SIZE OF QUARTERS AND LOCALIZED FLOODING. HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON. AREAS AFFECTED AND TIMING: EXCESSIVE HEAT WILL AFFECT LOCATIONS NORTH AND WEST OF A JOPLIN TO NEVADA LINE WHERE TEMPERATURES IN THE 90S AND DEWPOINTS NEAR 70 WILL PRODUCE HEAT INDICES OF 100 TO 105 DEGREES THROUGH 6 PM. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEST OF AN OSAGE BEACH TO GAINESVILLE LINE AFTER 3 PM INTO THE MID EVENING HOURS. DISCUSSION: SKIES HAD CLEARED NICELY IN THE WAKE OF SHOWERS AND THUNDERSTORMS THAT AFFECTED SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS. A VERY TROPICAL AND UNSTABLE AIRMASS REMAINED IN PLACE AT EARLY AFTERNOON...WITH SEVERAL WELL DEFINED OUTFLOW BOUNDARIES EVIDENT ON SATELLITE DATA FROM OVERNIGHT CONVECTION. SATELLITE IMAGERY DEPICTS A WELL DEFINED UPPER LEVEL DISTURBANCE EXTENDING FROM IOWA INTO NORTHEAST KANSAS THAT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS IT INTERACTS WITH THE LINGERING SURFACE BOUNDARIES. VERTICAL WIND SHEAR PROFILES ARE EXPECTED TO BECOME FAVORABLE FOR SEVERE THUNDERSTORMS AND POSSIBLY SUPERCELLS BY LATE AFTERNOON AS THIS SYSTEM APPROACHES. IN ADDITION...THE APPROACH OF A POCKET OF DRY AIR ALOFT WILL FURTHER ENHANCE THE THREAT FOR LARGE HAIL AND DAMAGING WINDS. THE DEEP TROPICAL AIRMASS IN PLACE OVER THE AREA ALSO SUGGEST THAT ANY THUNDERSTORMS WILL BE CAPABLE OF QUICKLY PRODUCING ONE TO TWO INCHES OF RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ON WEDNESDAY AFTERNOON AND EVENING...HOWEVER THE THREAT FOR SEVERE STORMS APPEARS UNLIKELY. HIGH PRESSURE WILL SLOWLY BUILD BACK OVER THE REGION BY LATE WEEK...BRINGING AN END TO THE DAILY THUNDERSTORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WESTERN MISSOURI BETWEEN 3 AND 11 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
In the hours before
Local storm report, Aug 5, 9:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0902 PM 3 NW HALLOWELL KS 1.75 INCH HAIL
08/05/03 CHEROKEE REPORTED BY VOLUNTEER
WEATHER OBSERVER.Local storm report, Aug 5, 9:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
934 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM CLIMAX SPGS MO WIND DAMAGE
08/05/03 CAMDEN TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Aug 5, 9:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM NIANGUA MO 1.75 INCH HAIL
08/05/03 WEBSTER REPORTED BY VOLUNTEER
WEATHER OBSERVER.Local storm report, Aug 5, 9:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 2 S HALLOWELL KS .75 INCH HAIL
08/05/03 CHEROKEE REPORTED BY PUBLIC.Local storm report, Aug 5, 9:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0944 PM HARTVILLE MO .88 INCH HAIL
08/05/03 WRIGHT REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 5, 9:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 SE EDWARDS MO WIND DAMAGE
08/05/03 BENTON LARGE TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:32 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 43 min |
| Aug 5, 7:36 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 54 min |
| Aug 5, 8:30 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 60 min |
| Aug 5, 8:58 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 62 min |
| Aug 5, 9:12 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 63 min |
| Aug 5, 9:16 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 59 min |
| Aug 5, 9:31 PM CDT | Tornado Warning | SGF | Webster | 44 min |
| Aug 5, 9:36 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 54 min |
| Aug 5, 10:03 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 57 min |
| Aug 5, 10:05 PM CDT | Tornado Warning | SGF | Douglas, Wright | 55 min |
| Aug 5, 10:46 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 59 min |
| Aug 5, 10:57 PM CDT | Flash Flood Warning | SGF | Douglas | 6 hr |
| Aug 5, 10:58 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 62 min |
| Aug 6, 9:50 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.